The Annals of Probability

Systems of interacting diffusions with partial annihilation through membranes

Zhen-Qing Chen and Wai-Tong (Louis) Fan

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We introduce an interacting particle system in which two families of reflected diffusions interact in a singular manner near a deterministic interface $I$. This system can be used to model the transport of positive and negative charges in a solar cell or the population dynamics of two segregated species under competition. A related interacting random walk model with discrete state spaces has recently been introduced and studied in Chen and Fan (2014). In this paper, we establish the functional law of large numbers for this new system, thereby extending the hydrodynamic limit in Chen and Fan (2014) to reflected diffusions in domains with mixed-type boundary conditions, which include absorption (harvest of electric charges). We employ a new and direct approach that avoids going through the delicate BBGKY hierarchy.

Article information

Ann. Probab., Volume 45, Number 1 (2017), 100-146.

Received: June 2014
Revised: July 2015
First available in Project Euclid: 26 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F17: Functional limit theorems; invariance principles 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 92D15: Problems related to evolution

Hydrodynamic limit interacting diffusion reflected diffusion Dirichlet form annihilation nonlinear boundary condition coupled partial differential equation martingales


Chen, Zhen-Qing; Fan, Wai-Tong (Louis). Systems of interacting diffusions with partial annihilation through membranes. Ann. Probab. 45 (2017), no. 1, 100--146. doi:10.1214/15-AOP1047.

Export citation


  • [1] Bass, R. F. (1995). Probabilistic Techniques in Analysis. Springer, New York.
  • [2] Bass, R. F. and Hsu, P. (1991). Some potential theory for reflecting Brownian motion in Hölder and Lipschitz domains. Ann. Probab. 19 486–508.
  • [3] Boldrighini, C., De Masi, A. and Pellegrinotti, A. (1992). Nonequilibrium fluctuations in particle systems modelling reaction–diffusion equations. Stochastic Process. Appl. 42 1–30.
  • [4] Boldrighini, C., De Masi, A., Pellegrinotti, A. and Presutti, E. (1987). Collective phenomena in interacting particle systems. Stochastic Process. Appl. 25 137–152.
  • [5] Burdzy, K., Hołyst, R. and March, P. (2000). A Fleming–Viot particle representation of the Dirichlet Laplacian. Comm. Math. Phys. 214 679–703.
  • [6] Burdzy, K. and Quastel, J. (2006). An annihilating-branching particle model for the heat equation with average temperature zero. Ann. Probab. 34 2382–2405.
  • [7] Chen, M.-F. (2004). From Markov Chains to Non-Equilibrium Particle Systems, 2nd ed. World Scientific, River Edge, NJ.
  • [8] Chen, Z. Q. (1993). On reflecting diffusion processes and Skorokhod decompositions. Probab. Theory Related Fields 94 281–315.
  • [9] Chen, Z.-Q. and Fan, W.-T. (2014). Hydrodynamic limits and propagation of chaos for interacting random walks in domains. Preprint. Available at arXiv:1311.2325 [math.PR].
  • [10] Chen, Z.-Q. and Fan, W.-T. (2014). Fluctuation limits for interacting diffusions with partial annihilations through membranes. Preprint. Available at arXiv:1410.5905 [math.PR].
  • [11] Chen, Z.-Q. and Fukushima, M. (2012). Symmetric Markov Processes, Time Change, and Boundary Theory. London Mathematical Society Monographs Series 35. Princeton Univ. Press, Princeton, NJ.
  • [12] Chen, Z. Q., Williams, R. J. and Zhao, Z. (1995). On the existence of positive solutions for semilinear elliptic equations with Neumann boundary conditions. Probab. Theory Related Fields 101 251–276.
  • [13] Chen, Z. Q. and Zhao, Z. (1996). Potential theory for elliptic systems. Ann. Probab. 24 293–319.
  • [14] Cox, J. T., Durrett, R. and Perkins, E. A. (2013). Voter model perturbations and reaction diffusion equations. Astérisque 349 vi+113.
  • [15] David, G. (1988). Morceaux de graphes lipschitziens et intégrales singulières sur une surface. Rev. Mat. Iberoam. 4 73–114.
  • [16] David, G. and Semmes, S. (1991). Singular integrals and rectifiable sets in ${\mathbf{R}}^{n}$: Beyond Lipschitz graphs. Astérisque 193 152.
  • [17] Dembo, A., Shkolnikov, M., Varadhan, S. R. S. and Zeitouni, O. (2016). Large deviations for diffusions interacting through their ranks. Comm. Pure Appl. Math. 69 1259–1313.
  • [18] Dittrich, P. (1988). A stochastic model of a chemical reaction with diffusion. Probab. Theory Related Fields 79 115–128.
  • [19] Dittrich, P. (1988). A stochastic particle system: Fluctuations around a nonlinear reaction–diffusion equation. Stochastic Process. Appl. 30 149–164.
  • [20] Evans, S. N. and Perkins, E. A. (1998). Collision local times, historical stochastic calculus, and competing superprocesses. Electron. J. Probab. 3 120 pp. (electronic).
  • [21] Fan, W.-T. (2014). Systems of reflected diffusions with interactions through membranes. Ph.D. thesis, Univ. Washington, Seattle, WA.
  • [22] Federer, H. (1969). Geometric Measure Theory. Springer, New York.
  • [23] Fukushima, M., Oshima, Y. and Takeda, M. (1994). Dirichlet Forms and Symmetric Markov Processes. De Gruyter Studies in Mathematics 19. de Gruyter, Berlin.
  • [24] Grigorescu, I. and Kang, M. (2004). Hydrodynamic limit for a Fleming–Viot type system. Stochastic Process. Appl. 110 111–143.
  • [25] Gyrya, P. and Saloff-Coste, L. (2011). Neumann and Dirichlet heat kernels in inner uniform domains. Astérisque 336 viii+144.
  • [26] Ikeda, N., Nagasawa, M. and Watanabe, S. (1966). A construction of Markov processes by piecing out. Proc. Japan Acad. 42 370–375.
  • [27] Kipnis, C. and Landim, C. (1999). Scaling Limits of Interacting Particle Systems. Grundlehren der Mathematischen Wissenschaften 320. Springer, Berlin.
  • [28] Kotelenez, P. (1986). Law of large numbers and central limit theorem for linear chemical reactions with diffusion. Ann. Probab. 14 173–193.
  • [29] Kotelenez, P. (1988). High density limit theorems for nonlinear chemical reactions with diffusion. Probab. Theory Related Fields 78 11–37.
  • [30] Olla, S. and Varadhan, S. R. S. (1991). Scaling limit for interacting Ornstein–Uhlenbeck processes. Comm. Math. Phys. 135 355–378.
  • [31] Oshima, Y. (2013). Semi-Dirichlet Forms and Markov Processes. De Gruyter Studies in Mathematics 48. de Gruyter, Berlin.
  • [32] Protter, P. E. (2005). Stochastic Integration and Differential Equations, 2nd ed. Stochastic Modelling and Applied Probability 21. Springer, Berlin.
  • [33] Varadhan, S. R. S. (1991). Scaling limits for interacting diffusions. Comm. Math. Phys. 135 313–353.